May 6, 2007
Mothers' Depakote Use Linked to Mental Deficits in Children
Article in the New York Times -- Epilepsy Drug Can Increase Risk for Newborns, Study Says, by Benedict Carey. Here's an excerpt:
Doctors reported yesterday that expectant mothers with epilepsy who took a commonly prescribed drug to control seizures were at increased risk of having a child with mental deficits.
Toddlers who had been exposed in the womb to the drug Depakote, from Abbott Laboratories, scored seven to eight points lower on I.Q. tests at age 2 than those whose mothers had been taking other epilepsy drugs while pregnant, the study found. They were twice as likely to score in the range associated with mental retardation, according to the authors, who presented the findings at the annual meeting of the American Academy of Neurology in Boston.
Other researchers said the findings should be considered preliminary because I.Q. measures were less reliable in 2-year-olds than in older children; the study will continue, tracking children through age 6.
The report is consistent with several recent studies finding that Depakote is more likely than other so-called anticonvulsant drugs to increase the risk of mental deficits and other birth defects, like neural tube problems. An estimated 24 million American women have taken these drugs — which include Tegretol from Novartis, Lamictal from GlaxoSmithKline and Dilantin from Parke Davis — for an array of problems, including epilepsy, bipolar disorder and migraine headaches, according to an analysis by the Epilepsy Foundation.
TrackBack URL for this entry:
Listed below are links to weblogs that reference Mothers' Depakote Use Linked to Mental Deficits in Children:
Does anyone know when the upcoming trials re prempro are being tried? I know there are 12 more trials being held by the end of the year.
Posted by: Linda Norton | May 16, 2007 11:45:31 AM